Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 231, NWS Dodge City, KS

June 30, 1998Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 30, 1998, 6:04 AM CDT for Ford County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 1998, 6:04 AM CDT (11:04 UTC)
Expired
Jun 30, 1998, 6:50 AM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ford County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.1 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1498 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1498 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3627 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WUUS1 KDDC 301103 RRA
SVRDDC
KSC057-301150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
604 AM CDT TUE JUN 30 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FORD COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 650 AM CDT

* AT 600 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 8 MILES NORTH OF WRIGHT MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED
  WRIGHT                       BY 615 AM CDT
  DODGE CITY                   BY 615 AM CDT
  SPEARVILLE                   BY 610 AM CDT
  BELLEFONT                    BY 625 AM CDT
  WINDTHORST                   BY 635 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

KRUSE/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:08 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 30, 3:08 AM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
308 AM CDT TUE JUN 30 1998

...CHALLENGE IS POP CHANCES AND RAINFALL AMOUNTS THRU CYCLE...

MCS ATTM IN NERN CO AND FAR NWRN KS MOVG EWRD ALONG H7 CAP EDGE OF
AROUND 12 TO 14C AND BEING FORCED BY RR QUAD OF DEPARTING H3 JET.
GOOD UPSLOPE FLOW FROM NERLY/ERLY WITH TDS IN MID/UPR 60S FEEDING
MCS AND SHLD CONT TO PROPAGATE DUE EWRD INTO FAR N ZONES EARLY THIS
AM. MAIN QUESTION THIS AM IS HOW FAR SOUTH CAN THIS MCS FEED AS H5
FLOW MAY START TO PUSH IT MORE SEWRD. WILL GO WITH HIGH POPS NORTH
AREA FOR MAINLY THIS MORNING MCS AND 20 TO 30 POPS ELSEWHERE TDY.
FETCH OF HIGH TDS IN ERLY UPSLOPE TO CONT TODAY AND HAVE LOWERED
TEMPS A FEW DEGREES FROM FWC/FAN GUID.

TONIGHT ANOTHER MCS LIKELY AND HOW FAR SOUTH DOES THIS RIDE AS
H7 CAP CONT TO WEAKEN. FCST 10/12C LINE CUTS ACROSS FROM SCOTT
CITY TO DDC TO COLDWATER...SO LIKELY TRACK WOULD BE ALONG AND
EAST OF THAT LINE. WILL GO WITH LIKELY POPS FROM GCK TO DDC AND
NE AND TAPER LESS ELSEWHERE. AS FOR LOWS MID 60S SEEM RSNBL. FCST
H5 FLOW FROM 20 TO 30KT SO FLASH FLOODING SHLD NOT BE A PROBLEM
HOWEVER SOME LOCALLY HEAVY RAINS OF 1 TO 2 INCHES COULD OCCUR.

ON WED GOOD SERLY UPSLOPE CONT WITH TD FCST IN MID/UPR 60S AND
H5 VORT/MCS DURG MORNING SHLD BE MOVG EAST OUT OF AREA. QUESTION
IS HOW FAST CAN ATM RECOVER AND SUPPORT MORE RAIN IN THE PM. WILL
GO WITH 40 TO 60 POP FOR MAINLY EARLY MORN RAINS. WILL CONT WITH
PREV FCST TEMPS IN UPR 80S TO NEAR 90 WHICH IS BELOW FWC GUID AND
CLOSER TO COOLER FAN GUID BECAUSE OF UPSLOPE.

GOING EXTENDED LOOKS RSNBL WITH NEW AVN WARM-UP ON THURSDAY LOOKS
ON TRACK AS HEIGHTS BUILD AND WARM FRONT PUSHES IN ON GOOD SRLY
WINDS. MAY SEE BACK TO 100 AT EHA THURSDAY.

.DDC...NONE

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 088/065 087/067 096 365
GCK 088/064 087/065 095 365
EHA 091/063 090/063 100 345
LBL 091/065 089/065 098 344
HYS 086/064 085/067 095 576
P28 093/068 091/070 098 246

KRUSE

In the hours before

Local storm report, Jun 30, 12:43 AM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1243 AM CDT TUE JUN 30 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0623 PM    13 NW SCOTT CITY          KS   1.75 INCH HAIL
06/29/98   SCOTT

0630 PM    11 N MODOC                KS   0.88 INCH HAIL
06/29/98   SCOTT                          BIG BRANCHES BLOWN OFF

0640 PM    10 N MODOC                KS   1.00 INCH HAIL
06/29/98   SCOTT

0645 PM    5 N SCOTT CITY            KS   1.75 INCH HAIL
06/29/98   SCOTT

0815 PM    13 NW HUGOTON             KS   60 MPH TSTM GUST
06/29/98   STEVENS

JMC
Local storm report, Jun 30, 12:43 AM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1243 AM CDT TUE JUN 30 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0623 PM    13 NW SCOTT CITY          KS   1.75 INCH HAIL
06/29/98   SCOTT

0630 PM    11 N MODOC                KS   0.88 INCH HAIL
06/29/98   SCOTT                          BIG BRANCHES BLOWN OFF

0640 PM    10 N MODOC                KS   1.00 INCH HAIL
06/29/98   SCOTT

0645 PM    5 N SCOTT CITY            KS   1.75 INCH HAIL
06/29/98   SCOTT

0815 PM    13 NW HUGOTON             KS   60 MPH TSTM GUST
06/29/98   STEVENS

JMC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:00 PM CDTSevere Thunderstorm WarningDDCStevens45 min
Jun 30, 4:20 AM CDTSevere Thunderstorm WarningDDCScott50 min
Jun 30, 4:39 AM CDTSevere Thunderstorm WarningDDCLane61 min
Jun 30, 5:24 AM CDTSevere Thunderstorm WarningDDCFinney46 min
Jun 30, 5:40 AM CDTSevere Thunderstorm WarningDDCHodgeman60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.